Immune checkpoint inhibitor gastritis is often associated with concomitant enterocolitis, which impacts the clinical course.
Journal Article (Journal Article)
BackgroundGastrointestinal immune-related adverse events are frequently caused by immune checkpoint inhibitors (ICIs) and often require interruption of cancer treatment. Compared with ICI colitis and enteritis, limited information exists about ICI gastritis. This study characterized clinical features and treatment outcomes of ICI gastritis.
MethodsConsecutive cancer patients who received ICIs and underwent endoscopy with gastric biopsies while on ICIs from 2011 to 2021 were retrospectively assessed. Specific histopathologic features identified ICI gastritis.
ResultsOf 6450 ICI-treated patients, 162 (2.5%) underwent endoscopy with gastric biopsies. ICI gastritis was identified in 54 (33%) biopsied patients; 38 (70%) had concurrent ICI enteritis/colitis and 16 (30%) had isolated ICI gastritis. Dyspepsia (38%) and bloating (25%) were the most frequent symptoms of isolated ICI gastritis. Compared with patients with concomitant enteritis/colitis, patients with isolated gastritis were less likely to have diarrhea (13% vs 68%; p < .001) or abdominal pain (19% vs 47%; p = .07). Patients with isolated ICI gastritis less frequently required glucocorticoids (69% vs 92%; p = .04) and had lower incidence of ICI hold/withdrawal (13% vs 42%; p = .06). There was no association between severity or extent of luminal inflammation and antitumor response (p = .85 and p = .44, respectively). Endoscopically, gastric mucosa appeared normal in 11 (20%) patients with biopsy-proven ICI gastritis.
ConclusionICI gastritis may present alone or more commonly with concurrent enteritis/colitis, which may differentiate its clinical course. Gastric biopsies are required to diagnose a substantial minority of endoscopically normal, clinically significant cases. Most patients with isolated gastritis can continue ICI therapy uninterrupted, but a notable proportion require glucocorticoids.
Plain language summaryImmune checkpoint inhibitors are effective anticancer treatments, but can cause inflammatory toxicities, including of the stomach (gastritis), intestine, and colon. Limited information is available on gastritis triggered by these agents. Adult patients with cancer who were treated with immune checkpoint inhibitors and had an upper gastrointestinal endoscopy with biopsies of the stomach were examined. More than two-thirds (70%) of people with checkpoint inhibitor gastritis also had inflammatory changes of the small intestine and/or colon. Compared with patients with isolated checkpoint gastritis, the subgroup with concomitant enteritis/colitis more frequently had abdominal pain, diarrhea, needed steroids, and/or needed to pause or stop antitumor therapy.
- Haryal, A; Townsend, MJ; Baskaran, V; Srivoleti, P; Giobbie-Hurder, A; Sack, JS; Isidro, RA; LeBoeuf, NR; Buchbinder, EI; Hodi, FS; Grover, S
- February 2023
Volume / Issue
- 129 / 3
Start / End Page
- 367 - 375
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)